Alert archive / Colorado / Fire Weather Watches in 2018

Fire Weather Watch 21, NWS Denver/Boulder, CO

September 27, 20186 counties in Colorado

NWS Denver/Boulder, CO issued this fire weather watch at Sep 27, 2018, 4:01 PM MDT for 6 counties in Colorado. It took effect at Sep 29, 2018, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 27, 2018, 4:01 PM MDT (22:01 UTC)
In effect from
Sep 29, 2018, 12:00 PM MDT
Expired
Sep 28, 2018, 10:32 AM MDT
In force
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Grand County, CO, Jackson County, CO, Larimer County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 115 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.0 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2018-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2018-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3642 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

671 
WWUS85 KBOU 272201
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
401 PM MDT Thu Sep 27 2018

...Critical Fireweather Conditions Possible Saturday Afternoon 
Across North Central Colorado...

.A swift westerly flow aloft and gusty southwest surface winds 
will will combine with very warm temperatures, ample sunshine, 
and low relative humidities to possibly produce high to extreme 
fireweather conditions in the northern mountains, high valleys 
and northern Front Range foothills of Colorado Saturday 
afternoon. These conditions could result in high to extreme fire 
danger. Conditions should quickly improve Saturday evening with 
higher humidities and lighter wind speeds.
 

COZ211-213-214-280615-
/O.NEW.KBOU.FW.A.0021.180929T1800Z-180930T0000Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
Central and Southeast Park County-
401 PM MDT Thu Sep 27 2018

...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON FOR WIND AND
LOW RELATIVE HUMIDITY FOR THE HIGH MOUNTAIN VALLEYS IN NORTH
CENTRAL COLORADO...

The National Weather Service in Denver has issued a Fire Weather
Watch FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
Saturday afternoon.

* Affected Area...Fire Weather Zones 211...213 and 214.

* Winds...West 10 to 20 mph with gusts up to 30 mph.

* Timing...Saturday from 1200 to 1800 MDT.

* Relative Humidity...As low as 10 percent.

* Impacts...Any existing fires including the Ryan Fire and Silver
  Creek Fire will be prone to rapid growth and dangerous fire
  behavior. New fires may also start and spread rapidly should
  these critical fireweather conditions develop. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

COZ215-217-218-280615-
/O.NEW.KBOU.FW.A.0021.180929T1800Z-180930T0000Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
401 PM MDT Thu Sep 27 2018

...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON FOR WIND AND
LOW RELATIVE HUMIDITY FOR THE MOUNTAIN RANGES AND NORTHERN FRONT 
RANGE FOOTHILLS IN NORTH CENTRAL COLORADO...

The National Weather Service in Denver has issued a Fire Weather
Watch FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
Saturday afternoon.

* Affected Area...Fire Weather Zones 215...217 and 218.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Timing...Saturday from 1200 to 1800 MDT.

* Relative Humidity...As low as 12 percent.

* Impacts...Any existing fires including the Ryan Fire and Silver
  Creek Fire will be prone to rapid growth and dangerous fire
  behavior. New fires may also start and spread rapidly should
  these critical fireweather conditions develop. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
Baker
2 follow-up statements
886 
WWUS85 KBOU 281625
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1025 AM MDT Fri Sep 28 2018

...Critical Fireweather Conditions Likely Saturday Afternoon 
for Higher Elevations In North Central Colorado...

.A swift westerly flow aloft and gusty west-southwest surface 
winds will combine with unseasonably warm temperatures, low 
relative humidity and ample sunshine to produce critical fire 
behavior conditions in the mountains, Front Range foothills and 
high mountain valleys in north central Colorado Saturday 
afternoon. The Ryan and Silver Creek wildfires may be particularly
impacted by these critical fireweather conditions. These 
conditions are expected to improve Saturday evening with higher 
humidities and lighter wind speeds.


COZ211-213-214-290030-
/O.CON.KBOU.FW.A.0021.180929T1800Z-180930T0000Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
Central and Southeast Park County-
1025 AM MDT Fri Sep 28 2018

...RED FLAG WARNING IN EFFECT SATURDAY AFTERNOON FOR WIND AND LOW
RELATIVE HUMIDITY FOR THE HIGH MOUNTAIN VALLEYS IN NORTH CENTRAL 
COLORADO...

* Affected Area...Fire Weather Zones 211...213 and 214.

* Winds...West 15 to 20 mph with gusts up to 35 mph.

* Timing...Saturday from 1200 to 1800 MDT.

* Relative Humidity...As low as 10 percent.

* Impacts...Any existing fires including the Ryan Fire and 
  Silver Creek Fire will be prone to rapid growth and dangerous 
  fire behavior. New fires may also start and spread rapidly 
  should these critical fireweather conditions develop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are forecast to occur. Listen to later forecasts for updates on 
this warning.

&&

$$

COZ215-217-218-290030-
/O.CON.KBOU.FW.A.0021.180929T1800Z-180930T0000Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
1025 AM MDT Fri Sep 28 2018

...RED FLAG WARNING IN EFFECT SATURDAY AFTERNOON FOR WIND AND LOW
RELATIVE HUMIDITY FOR THE MOUNTAIN RANGES AND NORTHERN FRONT 
RANGE FOOTHILLS IN NORTH CENTRAL COLORADO...

* Affected Area...Fire Weather Zones 215...217 and 218.

* Winds...West 15 to 25 mph with gusts to around 35 mph.

* Timing...Saturday from 1200 to 1800 MDT.

* Relative Humidity...As low as 10 percent.

* Impacts...Any existing fires including the Ryan Fire and 
  Silver Creek Fire will be prone to rapid growth and dangerous 
  fire behavior. New fires may also start and spread rapidly 
  should these critical fireweather conditions develop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are forecast to occur. Listen to later forecasts for updates on 
this warning.

&&

$$
Baker
348 
WWUS85 KBOU 281632 AAA
RFWBOU

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Denver/Boulder CO
1032 AM MDT Fri Sep 28 2018

...CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY SATURDAY SATURDAY
AFTERNOON FOR HIGHER ELEVATIONS IN NORTH CENTRAL COLORADO...

.A swift westerly flow aloft and gusty west-southwest surface
winds will combine with unseasonably warm temperatures, low
relative humidity and ample sunshine to produce critical fire
behavior conditions in the mountains, Front Range foothills and
high mountain valleys in north central Colorado Saturday
afternoon. The Ryan and Silver Creek wildfires may be
particularly impacted by these critical fireweather conditions.
These conditions are expected to improve Saturday evening with
higher humidities and lighter wind speeds.

COZ211-213-214-290045-
/O.UPG.KBOU.FW.A.0021.180929T1800Z-180930T0000Z/
/O.NEW.KBOU.FW.W.0041.180929T1800Z-180930T0000Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
Central and Southeast Park County-
1032 AM MDT Fri Sep 28 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT SATURDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR HIGH MOUNTAIN VALLEYS IN NORTH 
CENTRAL COLORADO......

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon to 6 PM MDT Saturday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zones 211...213 and 214.

* Winds...West 15 to 20 mph with gusts up to 35 mph.

* Timing...Saturday from 1200 to 1800 MDT.

* Relative Humidity...As low as 10 percent.

* Impacts...Any existing fires including the Ryan Fire and 
  Silver Creek Fire will be prone to rapid growth and dangerous 
  fire behavior. New fires may also start and spread rapidly 
  should these critical fireweather conditions develop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ215-217-218-290045-
/O.UPG.KBOU.FW.A.0021.180929T1800Z-180930T0000Z/
/O.NEW.KBOU.FW.W.0041.180929T1800Z-180930T0000Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
1032 AM MDT Fri Sep 28 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT SATURDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR MOUNTAIN RANGES AND NORTHERN 
FRONT RANGE FOOTHILLS IN NORTH CENTRAL COLORADO...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon to 6 PM MDT Saturday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zones 215...217 and 218.

* Winds...West 10 to 20 mph with gusts to around 35 mph.

* Timing...Saturday from 1200 to 1800 MDT.

* Relative Humidity...As low as 10 percent.

* Impacts...Any existing fires including the Ryan Fire and 
  Silver Creek Fire will be prone to rapid growth and dangerous 
  fire behavior. New fires may also start and spread rapidly 
  should these critical fireweather conditions develop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
Baker

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this fire weather watch went out at Sep 27, 3:29 PM MDT, 32 minutes earlier.

Area forecast discussion, Sep 27, 3:29 PM MDT, 32 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
329 PM MDT Thu Sep 27 2018

.SHORT TERM...(This evening through Friday)
Issued at 330 PM MDT Thu Sep 27 2018

Long wave trough over central Canada and the north central part
of the U.S. will keep northwest flow aloft over Colorado through
Friday. A 140 knot jet on the backside of the trough is producing
rain across Montana and Wyoming. The jet and rain will remain
north and east of Colorado. However, at the surface a cold front
will slide south across eastern Colorado. The airmass behind the
front will be cold, moist, and shallow. The cold air only extends
up to 8500 to 9000 feet MSL. This will leave the mountains,
mountain valleys, and higher foothills in the warm and dry airmass
that has been over the area. For the Front Range and eastern
plains, it will be much cooler Friday with highs in the upper 40s
to lower 50s. Some areas in the foothills at the top of the cold
airmass may struggle to reach the lower 40s. Along with the cooler
conditions and cloudy skies, areas of drizzle will be possible,
mainly during the morning hours.

.LONG TERM...(Friday night through Thursday)
Issued at 330 PM MDT Thu Sep 27 2018

The transition from northwest to zonal flow aloft by Saturday should
result in a rapid shift from the unseasonably cool and cloudy
conditions on Friday to significantly drier and much warmer
conditions on Saturday. Areas east of the mtns will undergo the
greatest jump in 850-700 temps with south-southwest boundary layer
flow scouring out the shallow layer of cool and moist post-frontal
air covering the plains. Could see max temps jump 25-30 degs with
low to mid 80s for highs on the plains. Meanwhile, 10-15 pct min
RHs, max temps 10-15 degs above average and gusty southwest winds of
15-30 mph in the mtn valleys, the northern Front Range foothills and
nrn mtn ranges will require the issuance of a Fire Weather Watch for
Saturday. This watch will run from 12 noon to 6 PM MDT Sat. See the
Fire Weather discussion below for details.

The big warm-up Saturday marks the beginning of a multi-day warmup,
although models show temperatures slipping back several degs on
Sunday, primarily on the plains, following the arrival of a weak
cool air surge Saturday night. Cross sections and moisture fields
show a shallow ground-based layer of near saturated air spreading
southwest over the plains Sunday morning. As shallow as this moist
layer appears on cross sections, areas near the foothills and Palmer
Divide may stay just on the fringe of the low clouds covering the
plains. This surge should lose its grip on all but the far northeast
corner of the state where low clouds and cool temperatures will
probably linger beyond sunset. May even see a bit of fog out there
during the evening. In the high country, dry and mild conditions
will persist through the weekend with the zonal flow turning
southwesterly on Sunday. This shift in flow will begin to move
subtropical moisture up from the Desert Southwest, causing a gradual
increase in mid-level cloud coverage through the day. Don't see any
measurable precip quite yet.

By Monday, strengthening southwest flow over Colorado generated by
the broad upper ridge over Texas and the upper trough digging down
the West Coast will spread ever increasing amounts of subtropical
moisture up from Hurricane Rosa. Models show this potent tropical
system lifting northeast over the Desert Southwest during the
Monday/Monday night time frame, and up over the Four Corners region
Tuesday/Tuesday night. At this time, the bulk of this moisture is
projected to pass just west of the CWA, though higher western
sections of the forecast area could be brushed by t-storms capable
of locally heavy rainfall late on Tuesday. There's also a
possibility that the east face of the Front Range could see a few
heavy rain makers late Tuesday afternoon should the moist/unstable
southeast upslope flow develop on the plains according to the GFS.
Models show the remnants of Rose getting caught up the relatively
swift zonal flow over Wyoming causing it to shear out over the
northern Great Plains on Wednesday. However, the moist weather
threat for the forecast area doesn't end there. Models show the deep
closed low off of southern California following a similar path
across the Desert Southwest Wednesday night. From there, model
differ on its progress, as most show this upper low wobbling around
the Four Corners region through early Friday. Should this happen, he
the moist and marginally unstable airmass over Colorado will require
the mention of at least a slight chance of showers/t-storms for the
forecast area out to the end of the extended period. Temperatures
should remain quite mild keeping the snow level quite high.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 330 PM MDT Thu Sep 27 2018

VFR conditions will continue into early Friday morning with high
clouds streaming over Colorado. Winds across metro area terminals
will remain light through this evening, mainly less than 10 kts.
Wind direction is still uncertain given weak pressure gradients
across eastern Colorado. Many models show winds becoming northwest
around 22Z as winds aloft mix down.

A strong cold front will impact the terminals late tonight and
through Friday afternoon. Northeast winds will mainly be less than
15 knots, though higher gusts will be possible for a couple hours
with cold front passage. Best bet is for an initial wind shift
around 04Z. Ceilings are expected to fall to around 1000 feet
between 10Z and 12Z. The low clouds will persist through at least
18Z before slowly lifting. Just a slight chance for ceilings under
500 feet and fog. Models are in good agreement showing airmass
doesn't saturate to the surface in the Denver area.

&&

.FIRE WEATHER...
Issued at 330 PM MDT Thu Sep 27 2018

A warm and dry southwest flow on Saturday is expected to produce
above average daytime temperatures, minimum relative humidities
as low as 10 percent, and gusty west-southwest surface winds of 20
to 35 mph in the mountain valleys, the northern mountain ranges
and northern Front Range foothills Saturday afternoon. The
following fireweather zones will be included in the Fireweather
Watch issued for 1200-1800 MDT Saturday: Zones 211-213>215-217 and
218.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Saturday afternoon for COZ211-213>215-217-218.

&&

SHORT TERM...Meier
LONG TERM...Baker
AVIATION...Meier
FIRE WEATHER...Baker
Hazardous weather outlook, Sep 27, 10:49 AM MDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1049 AM MDT Thu Sep 27 2018

COZ030>051-281700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1049 AM MDT Thu Sep 27 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Near to above average temperatures, low relative humidity and
gusty southwest winds at times will continue to elevate the
wildland fire danger in the mountain valleys west of the
Continental Divide through early next week.

East of the Continental Divide, the passage of a cold front early
Friday will bring low clouds and noticeably cooler temperatures
to the plains and Palmer Divide. There is also a slight chance of
light rain showers Friday morning across the northeast corner of the
state. This sharp cool down will be short-lived as temperatures are
likely to rebound strongly on Saturday under generally clear skies.
Thius dry and unseasonably weather should then linger across the
outlook area through the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Meier/Baker

Nearby

Fire Weather Watches in Colorado, 2018Every fire weather watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.